rss
Arch Dis Child 86:453 doi:10.1136/adc.86.6.453
  • Letter

Acrodynia: a case report of two siblings

  1. Y Horowitz,
  2. D Greenberg,
  3. G Ling,
  4. M Lifshitz
  1. Pediatrics Department D, Soroka University Medical Center and Faculty of Health Sciences, Ben-Gurion University of the Negev, PO Box 15, Beer Sheva 8410, Israel; matyl{at}bgumail.bgu.ac.il
  1. Correspondence to
    Dr Lifshitz

    Acrodynia, a rare disorder, is a form of chronic mercury poisoning.1 We report two siblings who developed the classic clinical picture of acrodynia.

    A 4½12 year old boy was admitted with dysuria, general weakness, and loss of appetite. He had hypertension (140/95 mm Hg) and tachycardia (141 beats/min). He was irritable and depressed, and had a diffuse itching papular rash with palmar erythema and superficial desquamation (fig 1). Initial evaluation revealed a normal complete blood count and a normal blood chemistry. Urine analysis and complement levels were normal. Vanillymandelic acid in a 24 hour urine collection was 22.2 μmol/day. Duplex scan of the renal arteries, abdominal ultrasound, and computerised tomography (CT) of the chest and abdomen, were all normal. Heart echocardiography showed mild hypertrophy of the myocardium. TSH was 5.53 mU/l, and free thyroxine 24.45 pmol/l. A brain CT scan revealed a point calcification at the right caudate nucleus and several bilateral areas of low density in the white matter. EEG was normal. A successive complete blood count revealed haemoconcentration (haemoglobin 165 g/l and haematocrit 48.1%).

    After eight days, the patient's 6 year old brother was admitted with general weakness, pain in his lower extremities, and a diffuse itching papular rash with palmar erythema and superficial desquamation. He was hypertensive (126/87 mm Hg) and tachycardic (140 beats/min).

    Due to the fact that both siblings presented, at the same time, with more or less the same complaints and physical findings, it was suspected that their condition may have been the result of an environmental exposure. It was discovered that three months previously, the children had played with a broken sphygmomanometer for a few weeks.

    Urine mercury level for patient 1 was 158 μg/g creatinine and for patient 2, 113 μg/g creatinine. Urine mercury level for patient 1, after a dose of captopril (chelating agent), was 214 μg/g creatinine. Chelation was initiated with dimercaptosuccinic acid for a 19 day course. Two weeks later, symptoms had almost resolved and the rash disappeared. A month later, blood pressure and heart rate had returned to normal.

    Torres and colleagues2 published a review of eight cases of acrodynia. In all these cases, and in ours, the physicians first thought of phaeochromocytoma. Mercury inactivates an enzyme that participates in the breakdown of catecholamines, and therefore their concentrations increase, stimulating a phaeochromocytoma like syndrome.2

    Torres and colleagues2 also reported that in two of the patients reviewed, haemoconcentration was observed, most probably due to intravascular and extracellular volume depletion. This was also found in our patients.

    The brain CT findings of low density in the white matter, in patient 1, were not specific. Neurological examination was normal apart from mental changes that are common in acrodynia. To the best of our knowledge, this is the first time that abnormalities in brain CT have been described in acrodynia.

    In summary, acrodynia, although rare, should be considered in every child presenting with hypertension, tachycardia, mental changes, and cutaneous manifestations. This case emphasises the fact that good history taking is an essential element in even the most puzzling clinical pictures.

    Figure 1

    Diffuse itching papular rash with palmar erythema and superficial desquamation in a 4½ year old boy.

    References